Chrome 2001
.
Aetna Intelihealth InteliHealth Aetna Intelihealth Aetna Intelihealth
 
.
. .
.
Chrome 2001
Chrome 2001
InteliHealth
Ask the Doc
4464
Ask the Doc
Ask The Expert
Harvard Medical School
Image of a cadeusus
. .
General Medical Questions
.
Question : I am a musician. I developed this strange "sticking" effect in the center knuckle of my left pinky finger. It's not painful, but the joint "pops" rather than moving smoothly. What can be causing this problem? What should I do about it?
.
.
.
The Trusted Source
.
.
Howard LeWine, M.D.

Robert H. Shmerling, M.D. is associate physician at Beth Israel Deaconess Medical Center and associate professor at Harvard Medical School. He has been a practicing rheumatologist for over 20 years at Beth Israel Deaconess Medical Center. He is an active teacher in the Internal Medicine Residency Program, serving as the Robinson Firm Chief. He is also a teacher in the Rheumatology Fellowship Program.

.
.
October 22, 2013
.

 

The most likely cause of your symptoms is “trigger finger.” This is a complication of tendon inflammation, or tendonitis. In this condition, the inflammation causes a tiny lump to form on the tendon that controls the bending of the finger. Whenever you flex the finger, that lump may get caught within a thin tube (called the tendon sheath) that lines the tendon as it travels into the finger from the palm.

The most common symptom is a catching sensation when the finger is flexed. There may be pain when it “uncatches.” Or pain when pressure is applied to the small lump (This is usually found near the junction of the finger and the palm. But it may be anywhere along the course of the tendon in the finger itself.)

When you play an instrument, it’s likely putting stress on the tendon inflammation. Or at least contributing to it.  But many people who develop this problem have no obvious cause.

Treatment includes:

  • Rest (often including a splint)
  • Anti-inflammatory drugs  (such as ibuprofen or naproxen)
  • Evaluation by an occupational or hand therapist (may be very helpful)
  • Occasionally a steroid or cortisone injection
  • Rarely, surgery for the condition to completely resolve

For non-musicians who have only minor symptoms, no treatment may be needed.

There are other possible causes of your symptoms, though they are less common and less likely. Joint dislocation that comes and goes or arthritis could produce similar symptoms. It’s a good idea to see your doctor. He or she can determine the cause and suggest a treatment program that fits your situation.

 

.
.
InteliHealth
.
Ask A Question
.
.
InteliHealth
Do You Have A Question?
.
. . .
.
Ask The Expert Archives
Topics
.
InteliHealth
.
InteliHealth

    Print Printer-friendly format    
   
dmtatd
dmtATD
dmtatd
126747
InteliHealth
1998-05-15
f
InteliHealth
NULL
411, 4464, 4581, 4582, 7991, 7992, 7995, 7996, 7997, 8122, 8438, 8463, 8464, 8465, 8466, 8467, 8468, 8469, 8470, 8471, 8472, 8473, 8474, 8475, 8476, 8477, 8479, 8480, 8481, 8482, 8483, 8484, 8486, 8487, 8488, 8489, 8490, 8760, 14219, 20807, 21346, 21349, 21351, 23926, 23938, 24017, 24025, 24075, 24151, 24510, 24519, 24549, 24869, 24878, 25107, 25518, 25646, 25968, 29367, 29516, 29595, 48666, 48812, 59367,
4581
.
.  
This website is certified by Health On the Net Foundation. Click to verify.
.